Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Paducah, KY

April 16, 2017Ballard County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 16, 2017, 3:20 PM CDT for Ballard County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 3:20 PM CDT (20:20 UTC)
Expired
Apr 16, 2017, 3:45 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ballard County, KY

The radar

The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:22 PM CDTTSTM WND DMG2 Se Barlow, KYTREE FELL ACROSS TABOR ROAD. REPORT RELAYED BY BALLARD COUNTY SHERIFFS OFFICE. CORRECTED FOR TIME OF OCCURRENCE VERSUS TIME REPORT WAS RELAYED TO LAW ENFORCEMENT.
Apr 16, 3:50 PM CDTTSTM WND DMG2 Se Barlow, KYTREE FELL ACROSS TABOR ROAD. REPORT RELAYED BY BALLARD COUNTY SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KPAH 162020
SVRPAH
KYC007-162045-
/O.NEW.KPAH.SV.W.0076.170416T2020Z-170416T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
320 PM CDT SUN APR 16 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ballard County in western Kentucky...

* Until 345 PM CDT

* At 320 PM CDT, a severe thunderstorm was located near Barlow, 
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  La Center, Barlow and Kevil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 8908 3713 8889 3699 8883 3694 8905
TIME...MOT...LOC 2020Z 241DEG 40KT 3701 8903 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
219 
WWUS53 KPAH 162030
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
330 PM CDT SUN APR 16 2017

KYC007-162045-
/O.CON.KPAH.SV.W.0076.000000T0000Z-170416T2045Z/
Ballard KY-
330 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL BALLARD COUNTY...

At 329 PM CDT, a severe thunderstorm was located near La Center,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
La Center and Kevil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 8903 3713 8889 3703 8885 3699 8901
TIME...MOT...LOC 2029Z 241DEG 40KT 3706 8891 

HAIL...0.75IN
WIND...60MPH
 
$$
914 
WWUS53 KPAH 162036
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
336 PM CDT SUN APR 16 2017

KYC007-162046-
/O.EXP.KPAH.SV.W.0076.000000T0000Z-170416T2045Z/
Ballard KY-
336 PM CDT SUN APR 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALLARD COUNTY
WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3705 8903 3713 8889 3703 8885 3699 8901
TIME...MOT...LOC 2036Z 241DEG 40KT 3709 8884 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:57 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 16, 2:57 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CDT Sun Apr 16 2017

.SHORT TERM...(Tonight through Tuesday night)
Issued at 126 PM CDT Sun Apr 16 2017

Forecast on track for this afternoon. Scattered convection
continues to take shape. Best instability is across west KY.
Despite decent SB/MU capes over 2000 j/kg, mid level lapse rates
have been below 7. Also, outside of the MCV and associated
convection to our west, not much mid level support overall, with
most shear below 30 kts. Will continue to monitor convection and
the MCV as it encounters the most unstable air this afternoon.
Marginal severe still possible, maybe hail around 1" and locally
strong winds.

Best PoPs will shift east this evening, per the NAM, CMC and HRRR.
Another uptick in PoPs is expected into SEMO later tonight, with
chances expanding area wide Monday as what should be another
convectively induced wave moves ESE across the area through the
day. Will taper off PoPs Monday evening, with mainly dry
conditions forecast Tuesday into Tuesday night. Temperatures will
be a blend of MOS and existing numbers.

.LONG TERM...(Wednesday through Sunday)
Issued at 257 PM CDT Sun Apr 16 2017

A front will be located north of our region on Wednesday, and we
may see few diurnally driven showers and storms in the
unseasonably warm and moist air pushing northward on gusty south
winds. Conditions will be dry Wednesday night.

Models are in decent agreement taking a cold front across the PAH
forecast area Thursday, then the GFS takes the front farther
south than the ECMWF Thursday night. We should see some
scattered showers and storms on Thursday. Thursday night is more
in question, with the ECMWF solution keeping the front across
southern portions of our region, while the GFS solution takes it
well south and thus keeps our area dry. For now we will go with
just some slight chances for showers and storms Thursday night
into Friday. Temperatures will remain unseasonably warm Wednesday
into Thursday night, with cooler north winds giving us near
seasonal conditions for Friday.

By Friday night, models are back into better agreement, taking an
area of low pressure from the southern Plains late Thursday night
to just south of our region Saturday night. Models spread showers
and some thunderstorms east across the PAH forecast area Friday
night, with widespread showers and storms across the entire
region Saturday into Sunday. North winds much of the weekend,
along with clouds and precipitation, will keep temperatures more
seasonal Saturday and Sunday.

&&

.AVIATION...
Issued at 1245 PM CDT Sun Apr 16 2017

Scattered convection has blossomed over the area and will continue
to do so through the day. Main activity over south central MO will
continue moving east and may intensify some thru the afternoon.
Included TEMPO groups at all terminals for expected best timing of
thunder. Will monitor radar trends and amend as necessary this
afternoon. Overall activity should begin to wane this evening, so
just left a mention of VCSH at terminals by 01-02Z. Another
complex of storms possible toward morning particularly over
southern portions of the region. Included VCTS mention at
KCGI/KPAH where better chances exist. Cigs will be mainly VFR
thru the evening, aside from possible MVFR within convection.
Guidance hinting at lower cigs developing overnight and continuing
into the morning. Went more optimistic with higher end MVFR cigs
at this time, but included mention of the possibility of lower
cigs. SW winds will become light/variable this evening and shift
around to NE by tmrw morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...RST
Hazardous weather outlook, Apr 16, 4:59 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
459 AM CDT Sun Apr 16 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
459 AM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and
southeastern Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today across the
outlook area. A few thunderstorms may become marginally severe
this afternoon, with isolated damaging wind gusts and hail as the
primary hazards. Locally heavy rain is also possible. Coverage of
thunderstorms is expected to diminish somewhat tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are forecast for Monday, ending Monday
night for most of the region. Some thunderstorm activity may
linger near the Tennessee state line through Tuesday. With the
exception of Wednesday night, thunderstorms are possible over all
or part of the outlook area from Wednesday through Saturday.
Lightning and locally heavy rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, but possible this afternoon.

In the hours before

Special weather statement, Apr 16, 2:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT Sun Apr 16 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
239 PM CDT Sun Apr 16 2017

...Local wind gusts 35 to 45 mph expected thunderstorms this
afternoon...

As thunderstorms continue to increase in coverage during the peak
heating of the day...some of the thunderstorms will produce wind
gusts between 35 and 45 mph as they dissipate and rebuild with
time.

Some thunderstorms may gather together into short lines. These
groups of thunderstorms may produce higher wind gusts, ranging
from 45 to 55 mph at times.

The stronger winds will cause some tree limbs to break and toss
around loose outdoor objects. Weakened trees may topple and brief
power interruptions may occur where tree limbs hit power lines.

In addition to the stronger wind gusts, rainfall amounts between
three quarters of an inch to one and a half inches will be
possible where multiple thunderstorms develop and move across the
same location.

Frequent and dangerous lightning and small hail will also be
possible, so be sure to seek shelter indoors away from the storms.

The vast majority of the thunderstorms should continue to move
east, northeast around 30 mph this afternoon.

The coverage and intensity of the thunderstorms will gradually
decrease toward sunset.

Smith

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:39 PM CDTAreal Flood AdvisoryPAHBallard, McCracken3 hr
Apr 16, 4:19 PM CDTAreal Flood AdvisoryPAHHenderson, Union116 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.